Oklahoma, 2019

Tornadoes and Damaging Winds in Oklahoma, December 28, 2019

December 28, 2019 · NWS TSA · 4 events in 4 counties and zones

Broken lines of thunderstorms developed and moved through eastern Oklahoma during the afternoon and early evening of the 28th, as a cold front and strong upper level storm system approached the Southern Plains from the west. Although instability was weak, very strong low level wind shear was more than enough to support the development of low level rotation in a couple of the stronger convective…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Broken lines of thunderstorms developed and moved through eastern Oklahoma during the afternoon and early evening of the 28th, as a cold front and strong upper level storm system approached the Southern Plains from the west. Although instability was weak, very strong low level wind shear was more than enough to support the development of low level rotation in a couple of the stronger convective lines as they moved through eastern Oklahoma. One such line produced a weak tornado in Broken Arrow. Other strong storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 28, 11:35 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 28, 11:35 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1135 AM CST Sat Dec 28 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
There are currently wide ranging flying conditions across
eastern Oklahoma and western Arkansas. Conditions will worsen
this afternoon and evening as showers and thunderstorms become
more widespread across the area. However, conditions will improve
later tonight behind the cold front that will move through
the region late this afternoon into tonight.

&&

.PREV DISCUSSION... /Issued 1037 AM CST Sat Dec 28 2019/

DISCUSSION...
Widespread showers have developed across eastern Oklahoma
thanks to the large scale ascent ahead of a mid-level low
that is set emerge from the Rockies this evening. The Pacific
surface front associated with this feature is expected to
move into eastern Oklahoma late this afternoon and spread
through western Arkansas this evening. A more vigorous line
of thunderstorms is expected to be associated with the Pacific
front as it moves through the region. Even with meager
instability evident across the area this afternoon and evening,
some of the storms could become strong to severe thanks to
the strong wind fields aloft. Damaging winds to around 60
mph are the main concern. However, a few QLCS tornadoes will
be possible due to the strong low level wind shear.

Have only made a few minor changes to Today's grids to better
reflect current trends in observations and short-term model
guidance.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Dec 28, 11:54 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1154 AM CST Sat Dec 28 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1154 AM CST Sat Dec 28 2019

...SEVERE WEATHER POSSIBLE MID-AFTERNOON INTO THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon.

DISCUSSION...
Widespread showers and a few thunderstorms early this
afternoon will give way to a line of strong to severe
thunderstorms that is expected to move into eastern
Oklahoma mid-late afternoon and spread to the east
across the region through the evening hours. Some of
the storms within the line will have the potential to
be strong to severe with wind gusts to around 60 mph
possible. Brief tornadoes will also be possible. The
storms may also produce locally heavy rains that could
lead to flooding of low lying areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...High Wind Potential.
MONDAY...Very High Fire Weather Potential...High Wind Potential.
TUESDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty west winds will persist Sunday and Monday behind a strong
low pressure system, with drier air contributing to increasing
fire weather danger by Monday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 28, 1:21 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
121 PM CST Sat Dec 28 2019

OKZ054-059-064-282000-
Osage OK-Pawnee OK-Creek OK-
121 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
CREEK AND SOUTHEASTERN PAWNEE COUNTIES UNTIL 200 PM CST...

At 121 PM CST, a strong thunderstorm was located near Drumright,
moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Cleveland...                      Mannford...
Drumright...                      Oilton...
Jennings...                       Westport...
Osage...                          Hallett...
Terlton...                        Shamrock...
Walnut Creek State Park...        Silver City...

LAT...LON 3645 9654 3628 9610 3616 9623 3616 9630
      3610 9630 3581 9662 3616 9662 3616 9668
TIME...MOT...LOC 1921Z 213DEG 38KT 3600 9663
Special weather statement, Dec 28, 1:31 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
131 PM CST Sat Dec 28 2019

OKZ064>066-282000-
Okmulgee OK-Okfuskee OK-Creek OK-
131 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CREEK...NORTHWESTERN
OKMULGEE AND NORTH CENTRAL OKFUSKEE COUNTIES UNTIL 200 PM CST...

At 131 PM CST, strong thunderstorms were located along a line
extending from near Shamrock to 4 miles southwest of Welty. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bristow...                        Mounds...
Kellyville...                     Depew...
Slick...                          Welty...

This includes Interstate 44 between mile markers 182 and 206.

LAT...LON 3610 9631 3609 9630 3608 9630 3608 9628
      3586 9604 3552 9646 3585 9656
TIME...MOT...LOC 1931Z 222DEG 43KT 3592 9656 3557 9646
Special weather statement, Dec 28, 2:08 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
208 PM CST Sat Dec 28 2019

OKZ054-055-282045-
Osage OK-Washington OK-
208 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE AND WASHINGTON
COUNTIES UNTIL 245 PM CST...

At 208 PM CST, strong thunderstorms were located along a line
extending from 2 miles southwest of Okesa to 3 miles northwest of
Avant to 6 miles northeast of Walnut Creek State Park. Movement was
northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Skiatook...
Dewey...                          Barnsdall...
Copan...                          Ramona...
Ochelata...                       Avant...
Vera...                           Wann...
Bartlesville Municipal Airport... Hulah...
Osage Hills State Park...         Okesa...
Tallant...                        Wolco...

LAT...LON 3647 9582 3642 9590 3642 9600 3636 9600
      3622 9625 3623 9626 3645 9615 3671 9623
      3700 9603 3700 9580
TIME...MOT...LOC 2008Z 213DEG 53KT 3669 9617 3651 9612 3633 9621

Lacy
Special weather statement, Dec 28, 2:12 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CST Sat Dec 28 2019

OKZ064>066-282045-
Okmulgee OK-Okfuskee OK-Creek OK-
212 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
OKMULGEE AND OKFUSKEE COUNTIES UNTIL 245 PM CST...

At 212 PM CST, strong thunderstorms were located along a line
extending from 7 miles east of Sparks to 4 miles south of Prague to 4
miles southeast of Little to Bowlegs. Movement was northeast at 50
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bristow...                        Okemah...
Okfuskee...                       Boley...
Kellyville...                     Depew...
Paden...                          Bearden...
Slick...                          Castle...
Clearview...                      Welty...
Milfay...                         Mason...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 227.
 Interstate 44 between mile markers 182 and 208.

LAT...LON 3575 9662 3608 9618 3608 9616 3571 9616
      3559 9611 3531 9621 3529 9626 3529 9644
      3546 9644 3546 9647 3543 9650 3543 9652
      3545 9655 3544 9657 3541 9654 3539 9654
      3541 9658 3540 9660 3540 9662
TIME...MOT...LOC 2012Z 234DEG 42KT 3557 9669 3542 9666 3530 9661 3516
9666

Lacy

The radar

The Tulsa radar (KINX), 86 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Washington

When
December 28, 2:28 PM CST
Where
Washington County, 1.11 mi SW of Copan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.888, -95.943

Strong thunderstorm wind snapped several power poles along Highway 10.

Thunderstorm Wind, Creek

When
December 28, 3:09 PM CST
Where
Creek County, 0.88 mi ESE of Kiefer
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.944, -96.056

Strong thunderstorm wind snapped large tree limbs, and blew down a portion of a privacy fence, with several vertical support posts pulled out of the ground.

Tornado, Tulsa

When
December 28, 3:30 PM CST to 3:31 PM CST
Where
Tulsa County, 2.75 mi SSE of Broken Arrow to 2.71 mi SSE of Broken Arrow
Rating
EF0
Path length
0.2 mi
Path width
120 yd
Continued into
Wagoner, Ok (TSA)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.012, -95.765

This is the first segment of a two-segment tornado. This tornado developed over an open area west of County Line Road and south of E 101st Street S. It moved northeast and crossed the Wagoner County Line, where it pushed over power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph.

Tornado, Wagoner

When
December 28, 3:31 PM CST to 3:32 PM CST
Where
Wagoner County, 2.37 mi W of Oneta to 1.5 mi W of Oneta
Rating
EF0
Path length
1 mi
Path width
160 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.014, -95.762

This is the second segment of a two-segment tornado. This tornado crossed into Wagoner County where a portion of the roof of a home was uplifted, and many shingles were removed from the roof of another nearby home. Large tree limbs were snapped from the county line, across neighborhoods, on the south side of the Jack Graves Scout Reservation, to where it dissipated north of the NSU Broken Arrow campus. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864863, 864864, 864113, 864114.